Michigan, 2022Tornadoes and Hail in Michigan, May 20, 2022
May 20, 2022 · NWS APX · 19 events in 5 counties and zones
Multiple thunderstorms tracked across northern Michigan during the afternoon, including a supercell thunderstorm that produced the EF-3 tornado that hit the town of Gaylord along with very large hail in other parts of the area. Setting the stage for severe weather was a trough that rotated across the upper Midwest that developed and strengthened surface low pressure west of Lake Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 44
- Property damage
- $50 million
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple thunderstorms tracked across northern Michigan during the afternoon, including a supercell thunderstorm that produced the EF-3 tornado that hit the town of Gaylord along with very large hail in other parts of the area.
Setting the stage for severe weather was a trough that rotated across the upper Midwest that developed and strengthened surface low pressure west of Lake Michigan. This system helped draw a warm, moist airmass northward across the state that helped provide the instability necessary to support severe thunderstorms later in the day. Storms initially formed along the cold front across Wisconsin during the morning hours and moved northeast across Lake Michigan, making it into the forecast area by early afternoon. The strongest line segment generated a measured wind gust of 76 mph at Frankfort Light and continued to produce damaging wind gusts across Leelanau and Antrim counties as it quickly moved northeast.
As this segment moved further away from the cold front, it began to transition into a supercell thunderstorm. This storm moved east-northeast across a very favorable environment in place across northern lower Michigan, eventually producing a tornado that caused considerable damage in the city of Gaylord. This supercell continued to trek across the area, producing baseball-sized hail in Posen.
For additional context, this was the first time in reliable recorded history (since 1950) that Gaylord was hit by a tornado. This was also the first significant tornado (EF2 or greater) in the county warning area since October 18, 2007.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 20, 12:21 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, May 20, 12:21 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
121 PM EDT Fri May 20 2022
.UPDATE...
Issued at 1034 AM EDT Fri May 20 2022
Latest wave of dying convection is exiting Eastern Upper Michigan
this morning. Plenty of additional convection brewing upstream
over Wisconsin to serve as our next waves of showers and storms in
advance of the approaching cold front...which is now poised from
the Arrowhead of Minnesota and far Western Upper Michigan thru
Western Wisconsin into Eastern Iowa and Northern Missouri. Closer
to home...skies have mostly cleared across much of Northern Lower
Michigan...which could definitely set the stage for maximizing
diurnal instability to enhanced convective development this
afternoon. Temps are warming into the 70s across most of Northern
Lower Michigan attm...and surface dwpts are warming into the 60s
as expected.
Latest near term models still point to mid to late afternoon for a
start time for stronger/svr thunderstorm develop as the upstream
cold front begins to enter far western sections of our CWA.
MUCAPES increase to around 3000 J/kg across much of Lower Michigan
just ahead of the front...as surface dwpts rise into the mid to
upper 60s. 0-3 km bulk shear strengthens to around 40 kts as deep
layer shear develops right during peak diurnal instability. All of
the above still suggests the potential for a variety of severe wx
this afternoon and evening...including damaging winds...large hail
and isold tornadoes (in agreement with SPC's latest Day 1
Convective Outlook of slight risk for almost all of Northern Lower
Michigan).
Latest forecast is generally in line with latest observed and
model trends. Have made some minor adjustments to POPs for the
afternoon.
&&
.NEAR TERM...(Today through Tonight)
Issued at 401 AM EDT Fri May 20 2022
...Scattered severe thunderstorms today...
High Impact Weather Potential: Thunderstorms capable of producing
all severe hazards -- damaging winds, large hail, and a tornado or
two -- will be possible beginning early this afternoon into this
evening.
Pattern Synopsis:
An upper-level low and associated strong jet evident on latest water
vapor imagery will pivot across the upper Midwest into the Great
Lakes today, providing favorable divergence/ascent aloft for
continued deepening of a cyclone across northern WI/western MI
U.P./southern Ontario. The associated isallobaric response will work
to keep a strong southerly component to the surface wind field into
the early afternoon as an advancing cold front encroaches on
northern Michigan from the west. This front will slide across the
area during the afternoon and early evening, eventually stalling
south of the CWA later tonight.
Forecast Detail:
Combination of latest observations and 00Z model guidance lends to
increasing confidence in scattered severe thunderstorms across
northern Michigan Friday afternoon. Ongoing precipitation over Lake
Michigan and parts of the northwest lower peninsula are expected to
diminish over the coming hours in the presence of little elevated
instability and forcing. With little additional activity anticipated
through the morning hours, this helps alleviate previous uncertainty
in regards to AM convection/cloud cover and its impacts on severe
potential during the afternoon. The lull in precip will help the
northern lower peninsula clear out some with partly cloudy skies
anticipated by late morning, promoting surface heating and
increasing instability by early afternoon.
Strong warm/moist advection will continue through the morning hours,
helping to bring mid to upper 60s dewpoints into the CWA by noon.
Investigating observed 00Z soundings from across parts of the
Midwest and Great Plains upstream of northwesterly flow aloft, at
least some steeper lapse rates below 500mb are expected to be
advected into the region by afternoon as well. This also helps clear
previous concerns regarding pseudoadiabatic lapse rates aloft and
the degree of instability available for potential severe storms.
Should the above occur as anticipated, a corridor of 2,000+ J/kg
MLCAPE could become uncapped shortly after noon across northern
lower Michigan. This would bring several different convective
evolution solutions into play. The most obvious is activity
generated along the SW-NE oriented cold front during the afternoon.
While near-climatological daily max PWATs and boundary-parallel mean
cloud-layer flow will promote quick upscale growth within the zone
of forcing along the front, a few strong/severe embedded line
segments will be possible. Additional activity will be possible
ahead of the boundary in the warm sector, but there is higher
uncertainty in this materializing. An important feature to monitor
as the morning progresses will be a remnant outflow boundary from
overnight activity that was last evident on radar imagery around 07Z
stretching from just north of Alpena across to Grand Traverse Bay as
this baroclinic zone may become a focus for activity later this
afternoon -- and even increased tornado potential should any storms
root along it.
An overall unfavorable expected convective mode along the cold front
precludes higher confidence in more significant severe chances at
this time. With that said, any semi-discrete supercell/multicell
clusters out ahead of the line during the early/middle afternoon
will be in the presence of a rare parameter space by northern
Michigan standards. Strong deep-layer shear (50+ kts EBWD) and
impressive low-level shear (40+ kts 0-3 km shear, 250+ m2/s2 ESRH)
will overlap a strip of aforementioned MLCAPE to create a very
favorable severe environment ahead of the front during the
afternoon. While forecast hodographs display quick veering with
height, the magnitude of low-level shear could compensate for less
favorable low-level streamwise vorticity and will bring the threat
for tornadoes with any strong storms during the afternoon. Strong
bowing segments will bring the primary threat of damaging wind gusts
while any more discrete modes will be capable of producing large
hail. The main question at this time will be the coverage of
strong/severe thunderstorms amidst other activity through the
afternoon. However, all severe hazards will be possible with any
strong storms and should be monitored closely -- especially given
the time of day of expected storms and the time of year with
additional vulnerable populations (i.e. schools dismissing in the
afternoon) at risk.
&&
.SHORT TERM...(Saturday through Sunday)
Issued at 401 AM EDT Fri May 20 2022
...Turning cooler with more rain chances...
High Impact Weather Potential: Nothing significant for now. May see
a few more thunderstorms Saturday and Saturday night.
Pattern Synopsis/Forecast:
While deep southwest flow continues aloft, most active low level
baroclinic axis will be draped across southern lower Michigan to
start the weekend. Weak mid level perturbation rotating northeast
within elevated southwest flow will help induce weak low pressure to
develop on the lower level baroclinic axis later Saturday, with
latest trends suggesting this low rotating up across the eastern
Great Lakes on Sunday.
Primary Forecast Concerns/Challenges:
Addressing additional rain chances this weekend.
Details:
As mentioned, most active barocliniic zone looks to set up across
southern lower Michigan on Saturday. Great moisture pooling along
this boundary, coupled with increasing forcing for ascent via that
approaching wave, will likely kick off additional shower and
thunderstorms across lower Michigan. Per pattern recognition of
frontal placement and expected storm development, have to seriously
consider the possibility of northward moisture disruption into
northern Michigan. Believe rain showers will occur , but heaviest
rains now appear to remain off to our south...as well as best
thunder chances. Something to definitely monitor, however, as
sustained moisture advection within the deep layer ascent region and
mid level flow parallel to the frontal boundary definitely supports
some heavy rain possibilities. Low pressure passes to our east
Sunday, gradually ending the rain threat in the process. Cooler this
weekend, with highs Saturday in the 50s and 60s, and highs on Sunday
mostly in the 50s.
.LONG TERM...(Sunday night through Thursday)
Issued at 401 AM EDT Fri May 20 2022
High Impact Weather Potential: Frost/freeze concerns Sunday night.
Sunday night continues to look like a cold one as Canadian originated
high pressure settles overhead...clearing out the skies and
decoupling the winds. Pattern recognition easily supports going
colder than nearly all available guidance. Could easily see
widespread readings near or below freezing across interior areas.
Plenty of questions on what happens thereafter, with at least some
support for pattern amplification resulting in low pressure pivoting
up into the area, providing additional rain chances the middle of
the week. Range of possibilities within the full mid-range ensemble
guidance suite is large for this period, with outgoing forecast
subject to major revisions in the coming days. Temperatures through
this period will be highly predicated on how this system plays
out.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 121 PM EDT Fri May 20 2022
A cold front will sweep thru Northern Lower Michigan this
afternoon and evening...generating showers and thunderstorms
across our entire area during this time. MBL will continue to
experience prevailing MVFR cigs thanks to ample but shallow low
level moisture streaming in off of cold Lake Michigan. Rest of our
TAF sites will see VFR conditions drop to MVFR and possibly IFR as
showers and thunderstorms develop and move thru our are thru this
evening. Precip will end as we head into the overnight hours.
Surface winds will shift from the SW at 15 to 25 kts with higher
gusts to the NW at around 10 kts behind the cold front.
&&
.MARINE...
Issued at 401 AM EDT Fri May 20 2022
Gusty southwest winds ahead of an approaching cold front will bring
widespread small craft advisory conditions to our nearshore waters
today. In addition, scattered to numerous thunderstorms are
expected, any of which could produce very gusty winds and heavy
rain. Front passes off to our southeast tonight, with winds becoming
light as they swing around to northwest by Saturday morning. Light
winds continue through Saturday night.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ348-349.
LM...SMALL CRAFT ADVISORY until 5 PM EDT this afternoon for LMZ323-
342-344>346.
LS...NONE.
&&
UPDATE...MLR
NEAR TERM...DJC
SHORT TERM...MSB
LONG TERM...MSB
AVIATION...MLR
MARINE...MSBHazardous weather outlook, May 20, 2:12 AM EST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
312 AM EDT Fri May 20 2022
MIZ016>018-020>036-041-042-086>088-095>099-211200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
312 AM EDT Fri May 20 2022
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Today and tonight.
Thunderstorms are expected across all of northern Michigan through
this evening. Some of these storms may become severe this
afternoon and early this evening, especially across northern
lower Michigan. The main hazards will be severe wind gusts in
excess of 60 mph and large hail. In addition, the chance for a
tornado cannot be ruled out. Heavy rain is also possible,
especially where thunderstorms are more persistent.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A few additional thunderstorms are possible across portions of
northern lower Michigan later Saturday afternoon into Saturday
night. These storms are not expected to be severe.
Frost is possible both Sunday and Monday nights.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-211200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
312 AM EDT Fri May 20 2022
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Today and tonight.
Thunderstorms are expected across all of the nearshore waters
surrounding northern Michigan through this evening. Some of these
storms may become severe this afternoon into early this evening.
Main hazardous will be severe wind gusts in excess of 60 mph and
large hail. In addition, the chance for a waterspout cannot be
ruled out.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A few additional thunderstorms are possible across portions of
northern lower Michigan later Saturday afternoon into Saturday
night. These storms are not expected to be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, May 20, 10:51 AM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1151 AM EDT Fri May 20 2022
MIZ086>088-095>098-201645-
Western Chippewa MI-Southeast Chippewa MI-
Mackinac Island/Bois Blanc Island MI-Eastern Mackinac MI-
Western Mackinac MI-Beaver Island and surrounding islands MI-
Central Chippewa MI-
1151 AM EDT Fri May 20 2022
...Strong thunderstorms will impact portions of Chippewa and eastern
Mackinac Counties through 1245 PM EDT...
At 1150 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lower Tahquamenon Falls State Park to near
Saint James On Beaver Island. Movement was northeast at 50 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Paradise around 1155 AM EDT.
Brevort around 1210 PM EDT.
Other locations in the path of these storms include Moran,
Allenville, East Lake, Rudyard, Kinross, Pickford, Dafter, Barbeau,
Donaldson, Kelden and Munuscong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4665 8498 4649 8481 4653 8465 4645 8447
4653 8412 4593 8394 4592 8467 4585 8454
4582 8437 4575 8531 4567 8549 4585 8539
4577 8513 4582 8481 4598 8505 4604 8538
4625 8524 4668 8518 4676 8491
TIME...MOT...LOC 1550Z 235DEG 62KT 4664 8516 4577 8543
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MLREvent by event
12 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.
Thunderstorm Wind, Leelanau
- When
- May 20, 1:30 PM EST
- Where
- Leelanau County, 0.85 mi SE of Glen Arbor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 44.890, -85.990
County dispatch reported tree down blocking S. Glen Lake Rd. Time estimated via radar.
Thunderstorm Wind, Leelanau
- When
- May 20, 1:35 PM EST
- Where
- Leelanau County, 0.49 mi W of Lake Leelanau
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 44.980, -85.730
Tree down blocking Popp Rd. Time estimated via radar.
Thunderstorm Wind, Antrim
- When
- May 20, 2:08 PM EST
- Where
- Antrim County, 13.84 mi NNE of Chestonia
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 45.260, -84.990
Report estimating an 80 foot wide swath of trees down on the southwest side of Walloon Lake.
Thunderstorm Wind, Antrim
- When
- May 20, 2:14 PM EST
- Where
- Antrim County, 0.49 mi E of Central Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 45.070, -85.260
Scanner reports crews are on the scene of a tree blocking a roadway near central lake. Time estimated via radar.
Thunderstorm Wind, Antrim
- When
- May 20, 2:16 PM EST
- Where
- Antrim County, 0.49 mi W of Bellaire Antrim Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 44.980, -85.210
Reports of trees and wires down in Bellaire. Time estimated from radar.
Hail, Antrim
- When
- May 20, 2:25 PM EST
- Where
- Antrim County, 3.49 mi WNW of Alba
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.980, -85.050
One inch hail 4 miles west of Alba.
Tornado, Antrim
- When
- May 20, 2:35 PM EST to 2:38 PM EST
- Where
- Antrim County, 4.92 mi E of Alba to 6.49 mi E of Alba
- Rating
- EF1
- Path length
- 1.75 mi
- Path width
- 200 yd
- Continued into
- Otsego, Mi (APX)
- Property damage
- $175,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.974, -84.879
The tornado formed 4 miles east of Alba in a location on Olds Rd 0.5 miles east of the Alba Rd intersection. It tracked east northeast for about 1.75 miles before exiting Antrim county 200 yards southeast of the Alba Rd/Old Alba Rd intersection. The tornado continued in Otsego county for almost 16 additional miles before dissipating at 1457 EST. In Antrim county, no injuries or fatalities were reported. Several homes were damaged along with numerous softwood trees snapped at their trunks (DI 28, DOD 4) along Patterson Rd. While the highest rating of EF1 in Antrim county was assigned at this location, the tornado was rated EF3 in Otsego county. The maximum path width in Antrim county was 200 yards.
Hail, Antrim
- When
- May 20, 2:35 PM EST
- Where
- Antrim County, 7.62 mi NE of Alba
- Measured
- 2.5 in hail
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 45.060, -84.890
Report of hail smaller than baseballs resulting in roof, siding, and garage door damage to two houses.
Hail, Antrim
- When
- May 20, 2:37 PM EST
- Where
- Antrim County, 7.62 mi NE of Alba
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.060, -84.890
Facebook photo of golf ball sized hail at the intersection of M 32 and US 131. Time estimated by radar.
Tornado, Otsego
- When
- May 20, 2:38 PM EST to 2:57 PM EST
- Where
- Otsego County, 5.73 mi S of Elmira to 1.95 mi ENE of Sparr
- Rating
- EF3
- Path length
- 15.79 mi
- Path width
- 200 yd
- Deaths
- 2 direct, 0 indirect
- Injuries
- 44 direct, 0 indirect
- Property damage
- $50 million
- Reported by
- NWS Storm Survey
- Coordinates
- 44.988, -84.850
This tornado formed in Antrim county 4 miles east of Alba and continued into Otsego county 100 yards SE of the Alba Rd/Old Alba Rd intersection. The tornado continued to move east northeast for almost 16 additional miles before dissipating around 1.75 miles northeast of Sparr. The tornado was rated EF3 in Otsego county based on damage surveyed in multiple locations around the Gaylord area. The first of these locations was damage in the Nottingham Forest manufactured home community. Multiple units were completely destroyed with debris blown away from the original locations of the units (DI 4, DOD 12). The second location was the business district of Gaylord where the buildings of Hobby Lobby, Maurices, and Jimmy Johns experienced collapses of exterior walls where interior walls remained standing (DI 10, DOD 8). The last location, which had the highest estimated wind speed of 150 mph, was damage found to homes on Berkshire Ln on the northeast side of Gaylord. Most exterior walls were collapsed and only partial interior walls were left standing (DI 2, DOD 8). The tornado dissipated at 1457 EST about 1.75 miles northeast of Sparr. Two fatalities were reported in the Nottingham Forest community, along with 44 injuries reported from various locations around Gaylord. The maximum path width in Otsego county was 200 yards.
Hail, Otsego
- When
- May 20, 2:39 PM EST
- Where
- Otsego County, 1.2 mi SE of Elmira
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 45.060, -84.850
Facebook photo of hailstone in Elmira. Time estimated by radar.
Hail, Otsego
- When
- May 20, 2:45 PM EST
- Where
- Otsego County, 5.37 mi NW of Gaylord
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.090, -84.750
Quarter sized hail 5 miles northwest of Gaylord.
Hail, Otsego
- When
- May 20, 2:49 PM EST
- Where
- Otsego County, 2.07 mi ESE of Vanderbilt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 45.140, -84.630
Nickel sized hail in Corwith Twp via Facebook. Time estimated by radar.
Hail, Mackinac
- When
- May 20, 2:58 PM EST
- Where
- Mackinac County, 0.69 mi N of Hessel
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.010, -84.420
Golf ball sized hail in Hessel. Time estimated by radar.
Hail, Presque Isle
- When
- May 20, 3:15 PM EST
- Where
- Presque Isle County, 10.54 mi S of Onaway
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.200, -84.190
Facebook photo of 1.5 inch hail at Tomahawk Creek Flooding. Time estimated on radar.
Hail, Presque Isle
- When
- May 20, 3:38 PM EST
- Where
- Presque Isle County, Hawks
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 45.300, -83.900
Two inch hail report. Time estimated by radar.
Hail, Presque Isle
- When
- May 20, 3:45 PM EST
- Where
- Presque Isle County, 1.19 mi SE of Posen
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 45.260, -83.700
Baseball sized hail was reported in Posen.
Hail, Presque Isle
- When
- May 20, 3:50 PM EST
- Where
- Presque Isle County, 0.84 mi NE of Erand Lake
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 45.330, -83.490
Three inch hail was reported near Presque Isle.
Hail, Presque Isle
- When
- May 20, 3:57 PM EST
- Where
- Presque Isle County, 1.19 mi SW of Erand Lake
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 45.310, -83.520
Report of hen egg sized hail in Black Bass Bay. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Ohio, May 20, 2022$173,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, May 20, 2022$36,000 · 1 in hail · 10 events
- Damaging Winds in Maryland, May 20, 2022$28,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Georgia, May 20 to 24, 2022$17,000 · 65 kt wind · 14 events
- Hail and Damaging Winds in Pennsylvania, May 20, 20221.5 in hail · 24 events
- Tornado and Hail in New Jersey, May 20, 2022EF0 · 24 events
- Damaging Winds in Indiana, May 20, 2022$21,000 · 50 kt wind · 2 events
- Heavy Snow in Colorado, May 20 to 22, 202213 events
- Flooding and Hail in Missouri, May 20 to 21, 20221.25 in hail · 13 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, May 20, 202252 kt wind · 9 events
- Flash Flood and Flooding in Florida, May 20, 2022$5,000 · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 20, 20224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031493, 1031521, 1031657, 1031524, 1031526, 1031477, 1031439, 1031660, 1031480, 1031457, 1031481, 1031482, 1031483, 1031485, 1031486, 1031488, 1031490, 1031491, 1031492.